Alert archive / Texas / Wind Advisories in 2009
Wind Advisory 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Feb 10, 2009, 9:30 AM CST for 13 counties in Texas. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2009, 9:30 AM CST (15:30 UTC)
- Expired
- Feb 10, 2009, 9:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 113 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 3.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KHGX 101530 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 930 AM CST TUE FEB 10 2009 ...WIND ADVISORY IN EFFECT THROUGH 9 PM FOR AREAS WEST OF A MADISONVILLE TO FREEPORT LINE... .A TIGHT PRESSURE GRADIENT IN ADVANCE OF A STRONG STORM SYSTEM WILL LEAD TO STRONG SOUTH WINDS THIS AFTERNOON AND EVENING. TXZ176-195>198-210>212-226-227-235>237-110300- /O.NEW.KHGX.WI.Y.0002.090210T1530Z-090211T0300Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON- MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON- INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY... BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL... COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO... FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE... MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND... PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY... SUGAR LAND...WEIMAR...WHARTON 930 AM CST TUE FEB 10 2009 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST THIS EVENING. A TIGHT PRESSURE GRADIENT IN ADVANCE OF A STRONG STORM SYSTEM WILL LEAD TO STRONG SOUTH WINDS THIS AFTERNOON AND EVENING. AS A PACIFIC FRONT NEARS THE AREA...THE GRADIENT WILL RELAX AND WINDS WILL SUBSIDE. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Feb 10, 6:01 AM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Feb 10, 6:01 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
601 AM CST TUE FEB 10 2009
.AVIATION...
MOSTLY MVFR CEILINGS ARE EXPECTED AREAWIDE TODAY AHEAD OF A COLD FRONT
THAT MOVES THROUGH THE AREA OVERNIGHT TONIGHT. MODERATE/STRONG SOUTH
WINDS ARE REFLECTED IN THE 12Z TAFS WITH MOST LOCATIONS CARRYING
15 TO 20 KNOTS WITH GUSTS CLOSE TO 30 KNOTS. WEST WINDS 10 TO 15 KNOTS
CAN BE EXPECTED AFTER THE FRONTAL PASSAGE. MAINLY -RA/-SHRA CAN BE EXPECTED
THIS MORNING FOLLOWED BY A BREAK IN THE AFTERNOON. A LINE OF SHRA/TSRA
IS EXPECTED OVERNIGHT WITH THE PASSAGE OF THE COLD FRONT. 42
&&
.PREV DISCUSSION... /ISSUED 417 AM CST TUE FEB 10 2009/
DISCUSSION...
MOSAIC CR LOOP CONTINUE TO INDICATE SCATTERED -SHRA MOVING ACROSS
CENTRAL AND NORTHEAST SECTIONS OF CWFA EARLY THIS MORNING.
PRESSURE GRADIENT REMAINING QUITE TIGHT TODAY AND INTO THE EVENING
RESULTING IN BRISK GUSTY SOUTHERLY WINDS. UPPER LEVEL LOW OVER UTAH
WILL RAPIDLY MOVE TO NORTHWEST TEXAS BY TONIGHT BRINGING WIDESPREAD
LIFT ACROSS THE REGION ESPECIALLY OVER NORTH TEXAS. AIR MASS BECOMING
MORE UNSTABLE LATER THIS AFTERNOON. CAPES/LIS INCREASING JUST
AHEAD OF FRONT WHEN IT MOVES ACROSS OUR REGION TONIGHT. HELICITY VALUES
QUITE IMPRESSIVE AS PER MODEL SOUNDINGS. FRONT IS EXPECTED TO APPROACH
NORTHWEST ZONES AROUND MIDNIGHT AND SHOULD REACH COAST CLOSE TO OR
JUST BEFORE 12Z WEDNESDAY MORNING. WEAK CAPPING IS INDICATED PRIOR TO
FROPA BUT FRONTAL FORCING SHOULD BREAK THIS. SPC INDICATE MODERATE RISK
OVER NORTHEAST TEXAS TODAY THROUGH TONIGHT WITH OUR REGION UNDER SLIGHT
RISK. WITH LESS CAPPING NORTHERN ZONES BELIEVE (FOR NOW) THAT
REGION SHOULD HAVE HIGHER CHANCES OF STORMS BECOMING SEVERE
TONIGHT AND WE INDICATED THIS IN OUR ZFPHGX. MUCH DRIER AIR WILL USHERED
BY THIS FRONT ON WEDNESDAY. TEMPERATURES HOWEVER WILL BE ABOVE
SEASONAL NORMAL VALUES. OVERNIGHT TEMPERATURES WILL BE CLOSE TO SEASONAL
VALUES WEDNESDAY NIGHT WITH DRY AIR IN PLACE AND RELATIVELY LIGHT
WINDS LEADING TO RADIATIONAL COOLING. HIGH PRESSURE MOVING EAST OF
REGION AND FALLING PRESSURES OVER WESTERN HIGH PLAINS WILL RESULT
IN ONSHORE FLOW RETURNING TO OUR REGION LATER ON THURSDAY. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE MID SECTION OF CONUS AND
ENERGY FROM THIS SYSTEM WILL REMAIN MAINLY NORTH OF OUR CWFA. A
COLD FRONT IS INDICATED TO MOVE ACROSS OUR REGION FRIDAY. WE SHALL KEEP
POPS (FOR NOW) AT 20 PERCENT BUT THIS PROBABLY WILL ADJUSTED
UPWARD THE NEXT 2 DAYS. GFS INDICATE INCREASING ISENTROPIC LIFT LATER
IN THE COMING WEEKEND WITH LOW LEVEL EASTERLY FLOW OVER OUR REGION
AND PASSING IMPULSES IN THE UPPER LEVEL WSW FLOW. ANOTHER FRONT IS
INDICATED BY BOTH GFS AND ECMWF TO MOVE ACROSS OUR REGION ON TUESDAY.
37
MARINE...
MODERATE TO STRONG ONSHORE WINDS ALONG WITH INCREASING SEAS WILL
PREVAIL TODAY AND TONIGHT. FLAGS ARE A LITTLE MESSY. FOR THE BAYS...
HAVE CAUTION THROUGH 3 PM THIS AFTERNOON THEN ADVISORY FLAGS UNTIL 3
AM TOMORROW MORNING. FOR THE NEARSHORE WATERS...HAVE CAUTION THROUGH
3 PM THIS AFTERNOON THEN ADVISORY FLAGS UNTIL 6 AM TOMORROW MORNING.
FOR THE OFFSHORE WATERS...AN ADVISORY IS CURRENTLY IN EFFECT AND
WILL CONTINUE UNTIL AT LEAST 6 AM TOMORROW MORNING. WIND SPEEDS ARE
STILL EXPECTED TO PEAK SOME TIME TONIGHT AHEAD OF AN APPROACHING
PACIFIC COLD FRONT. WAVE HEIGHTS WILL LIKELY TOP OUT SOMEWHERE
BETWEEN 10 AND 15 FEET BEFORE THE FRONT MOVES ON THROUGH. WE STILL
COULD SEE PERIODS OF SEA FOG DEVELOP BEFORE THE FRONT COMES ON
THROUGH. A LINE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT AS IT RACES WEST TO EAST THROUGH THE REGION LATE
TONIGHT AND EARLY TOMORROW MORNING (FRONTAL PASSAGE TIMING LOOKS
SOMETHING LIKE BETWEEN 1 AM AND 3 AM FOR MATAGORDA BAY... BETWEEN
3 AM AND 5 AM FOR GALVESTON BAY...AND THEN EAST OF OUR GULF WATERS
BETWEEN 7 AM AND 9 AM). OFFSHORE WINDS BEHIND THE FRONT WEAKEN IN
THE AFTERNOON AS HIGH PRESSURE SETTLES OVER THE AREA. A LIGHT TO
MODERATE ONSHORE FLOW DEVELOPS ON THURSDAY AND THURSDAY NIGHT AHEAD
OF THE NEXT COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE AREA
FRIDAY EVENING. 42
FIRE WEATHER...
FROM WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING...RELATIVE
HUMIDITIES VALUES IN A 15 TO 25 PERCENT RANGE ARE ANTICIPATED ACROSS
MUCH OF SOUTHEAST TEXAS IN THE WAKE OF A PASSING PACIFIC COLD FRONT.
WIND SPEEDS ARE NOT EXPECTED TO REACH RED FLAG WARNING CRITERIA
ACROSS INLAND LOCATIONS...SO A FIRE WEATHER WATCH IS NOT NEEDED. IF
THE WIND FORECAST FOR WEDNESDAY BECOMES A LITTLE STRONGER ACROSS THE
INLAND COUNTIES...A FIRE WEATHER WATCH AND/OR A RED FLAG WARNING
MIGHT BE NEEDED. IT IS A DIFFERENT STORY FOR THE COASTAL COUNTIES.
FOR THIS AREA...THERE IS NO WIND CRITERIA. WITH EXCEPTIONALLY DRY
CONDITIONS LIKELY...A FIRE WEATHER WATCH WILL BE ISSUED FOR
BRAZORIA...GALVESTON...JACKSON AND MATAGORDA COUNTIES FROM 9 AM
THROUGH 7 PM (CHAMBERS COUNTY IS LEFT OUT FOR NOW DUE TO SLIGHTLY
HIGHER ANTICIPATED RELATIVE HUMIDITY VALUES). THIS WATCH WILL LIKELY
BE UPGRADED TO A RED FLAG WARNING EARLY ON WEDNESDAY MORNING. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 51 76 44 74 / 30 60 10 0 10
HOUSTON (IAH) 74 56 73 45 73 / 30 60 20 0 10
GALVESTON (GLS) 71 60 71 55 67 / 20 60 20 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: BRAZORIA...GALVESTON...
JACKSON...MATAGORDA.
GM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
WEDNESDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...
MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
20 NM.
SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
WEDNESDAY FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...37
AVIATION/MARINE/FIRE...42Hazardous weather outlook, Feb 10, 4:34 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 434 AM CST TUE FEB 10 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-111200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 434 AM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THE PRESSURE GRADIENT ACROSS THE REGION WILL REMAIN TIGHT RESULTING IN BRISK AND GUSTY SOUTHERLY WINDS MAINLY DURING THE LATE MORNING THROUGH THE EVENING HOURS. EXPECT WINDS OF 15 TO 25 MILES AN HOUR WITH OCCASIONAL HIGHER GUSTS. A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED PACIFIC COLD FRONT WILL CROSS THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BEGINNING LATE THIS AFTERNOON...EVOLVING INTO A SQUALL LINE THAT WILL AFFECT PORTIONS OF SOUTHEAST TEXAS AFTER MIDNIGHT. DUE TO STRONG SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE. THE PRIMARY RISK AREA WILL BE TO THE NORTH OF A LINE FROM BRENHAM TO NEW WAVERLY TO LIVINGSTON. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL...WITH THE POTENTIAL FOR ISOLATED TORNADOES. A CAPPING INVERSION MAY LIMIT THE SOUTHERN EXTENT OF THE SQUALL LINE. .DAY TWO...WEDNESDAY... A FIRE WEATHER WATCH WILL BE IN EFFECT FOR BRAZORIA...GALVESTON... JACKSON AND MATAGORDA COUNTIES...FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. THE COMBINATION OF DRY FUELS AND VERY LOW HUMIDITY LEVELS WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH IN THE WAKE OF A COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 20 PERCENT AROUND MID MORNING AND PERSIST BELOW 20 PERCENT UNTIL AROUND SUNSET. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY AFTERNOON AND NIGHT...MAINLY NORTH OF A BRENHAM TO NEW WAVERLY TO LIVINGSTON LINE.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 11:47 PM CST | Small Craft Advisory | HGX | 33 hr | |
| Feb 10, 4:22 AM CST | Fire Weather Watch | HGX | Brazoria, Galveston, Jackson, Matagorda | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.